Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 13, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 16, 2019, 3:57 PM EDT for Ontario County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2019, 3:57 PM EDT (19:57 UTC)
- Expired
- Jul 16, 2019, 5:56 PM EDT
- In force
- 119 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Ontario County, NY
The radar
The Buffalo radar (KBUF), 116 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
038 WGUS51 KBUF 161957 FFWBUF NYC069-170000- /O.NEW.KBUF.FF.W.0013.190716T1957Z-190717T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Buffalo NY 357 PM EDT Tue Jul 16 2019 The National Weather Service in Buffalo has issued a * Flash Flood Warning for... Northwestern Ontario County in western New York... * Until 800 PM EDT. * At 356 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Victor, Bloomfield, Farmington, Manchester, Shortsville, Fishers and Willow Creek Estates. This includes Interstate 90 between exits 45 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4303 7721 4295 7721 4289 7748 4303 7748 $$ JJR
1 follow-up statement
792 WGUS71 KBUF 162156 FFSBUF Flash Flood Statement National Weather Service Buffalo NY 556 PM EDT Tue Jul 16 2019 NYC069-162204- /O.CAN.KBUF.FF.W.0013.000000T0000Z-190717T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ontario NY- 556 PM EDT Tue Jul 16 2019 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN ONTARIO COUNTY IS CANCELLED... The thunderstorms and heavy rain that prompted the warning have moved well east of the area, and flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4303 7721 4295 7721 4289 7748 4303 7748 $$ JJR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:52 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 16, 2:52 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 252 PM EDT Tue Jul 16 2019 .SYNOPSIS... Showers and thunderstorms will blossom within a moderately humid airmass this afternoon, mainly along lake breeze boundaries. Humidity and frequency of showers and thunderstorms will increase late tonight and Wednesday as additional tropical moisture surges across the region. Thereafter oppressive summer heat and humidity will be upon the region Thursday through the weekend with occasional showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... Warmer and more humid weather expected today. Dewpoints will rise into the upper 60's to low 70's while afternoon temperatures hit the low to mid 80's. This will cause heat index values to reach the low 90's especially across the Lake Plains and Genesee Valley. Southwest winds 10 to 15 mph will keep areas downwind of the lakes slightly cooler today. The warmth across the region will be sufficient enough for lake breeze development today. Mesoanalysis shows 1000-2000 J/kg of MUCAPE and 15-20kts of 0-6km of shear this afternoon. The nose of a 30kt low-level jet will produce scattered showers and thunderstorms across southern Ontario and the Lake Erie region this afternoon. These will move eastward and lose steam as they cross Lake Erie. While the wind field is marginal, additional showers and thunderstorms will develop along lake breeze boundaries and across the higher terrain of the western Southern Tier. A persistent southwest wind will keep mostly dry conditions across metro Buffalo northeast to the western Rochester metro and northern Jefferson county including Watertown and the Thousand Island region. With that being said, activity across southern Ontario may withstand the cooler lake waters and venture into the Niagara Frontier into the evening hours. The increase in moisture will also produce some heavy downpours associated with any thunderstorms. Any showers and thunderstorms from this afternoon will fall to their demise this evening with the loss of daytime heating. Next up, a tropical airmass associated with the remnants of Barry will move into western and north central NY tonight and Wednesday. Surface low pressure will track across the northern Ohio Valley overnight. A 30-40kt low-level jet ahead of this system will continue to usher in moisture overnight and showers will move into far western NY late this evening. This low-level jet will spread northeastward across the forecast area and showers will subsequently follow. Weak elevated instability will be present overnight and thunderstorms are possible. The moisture content will be high with PWATS near 2 inches and showers will be able to produce moderate to heavy downpours at times. A warm night on tap with low temperatures in the upper 60's to low 70's. The mid-level trough associated with the surface low/post T.C. Barry will approach western NY by Wednesday morning. This will increase mid-level forcing along with low-level convergence with the surface low moving into western NY. Showers, heavy at times and thunderstorms will continue to move across western and north central NY. The threat for thunderstorms will increase during the day on Wednesday as the wind field increases with the approaching mid-level trough. The back edge of the tropical airmass will move into western NY Wednesday afternoon and activity will shift to the south and east. Basin average rainfall totals tonight through Wednesday are 0.8-1.0 inches HOWEVER this tropical airmass poses a threat for heavy downpours and localized flooding. While the overall rainfall forecast is below flash flood guidance, any heavy showers or thunderstorms that go over the same area may cause flooding. Flood prone areas such as urban centers or poor drainage areas should take precautions. Due to cloud cover and rainfall, temperatures will be lower than today with highs in the upper 70's to low 80's. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ...Dangerously High Apparent Temperatures by Friday... While our attention this period will shift to the significant increase in heat and humidity...we will first have to deal with some leftover tropical 'flavored' showers from the remnants of Barry. As we open this period Wednesday night...the mid level vestiges of Barry will be passing across Pennsylvania. While the associated swath of deep tropical moisture will have moved well to our southeast by this time...there may be enough jet induced forcing to support some leftover shower activity for sites east of the Genesee valley. Otherwise we can anticipate another muggy night with plenty of cloud cover. Thursday will then start an extended period of very warm and sultry weather. As heights build in the wake of the exited tropical remnants...H85 temperatures are forecast to climb into the upper teens c. Given a fairly well mixed environment and the return to at least partly sunny skies...this will EASILY support afternoon temperatures in the mid to upper 80s f across the lower elevations with some 90 degree readings sprinkled in for good measure in some of the valleys. Dew points in the lower 70s will then allow heat index values/apparent temps to reach into the low to mid 90s across the lake plains and valleys. This could prompt heat advisories... which are issued when apparent temps reach at least 95 for a minimum of two hours. Otherwise...the sultry conditions should be accompanied by dry weather...with only low chc pops for afternoon convection being in place across parts of the Southern Tier and Finger Lakes region. Even in these areas though...weak capping below 10kft and relatively dry air in the mid levels may be enough to preclude any convection (thus the low pops). As an impressive sub tropical ridge builds across the southern tier of the country Thursday night and Friday...a 35 to 40kt jet extending around the northern periphery of the H7 portion of the ridge will advect even warmer and more humid air across the Lower Great Lakes. One can already see the potential that this airmass will have by seeing all of the heat related flags that are in place across the center of the country. H85 temps over our region are forecast to climb to around 20c Thursday night and to 22c on Friday. Its one thing to see this displayed by deterministic guidance...and even more impressive to see it in a consensus ensemble forecast such as the SREF or GFS. Herein lies the MAIN concern for the forecast package. Temperatures Thursday night will only drop into the lower 70s for the lower elevations...then as the core of the oppressive airmass advects across the Lower Great Lakes...we can fully anticipate max temperatures to reach the low to mid 90s for the majority of the forecast area Friday afternoon. Readings will be several degrees lower in the lake cooled air in the immediate BUF suburbs...across the higher terrain and also in the Thousand Island region. This heat...when combined with dew points in the MID 70s...will support stifling apparent temperatures as high as 106. Heat advisories are expected for the entire region...with the risk for Excessive Heat Warnings for some of the counties bordering the south shore of Lake Ontario. In regards to precipitation during this particular twenty four hour period...guidance is suggesting that a convectively enhanced shortwave/MCS could make its way from the Upper Great Lakes into our region by Friday morning. While this system would likely be a much weakened state by the time it would reach our area...it would give parts of the region a chance for a little rain during the morning. Another chance for showers and thunderstorms would be found over the Southern Tier and Finger Lakes in the afternoon. Any late Friday convection would die off during the evening hours. Otherwise...Friday night will be Miami-like with dew points in the mid 70s holding temperatures up at oppressive levels. && .LONG TERM /SATURDAY THROUGH MONDAY/... ...Continued Unhealthy Heat and Humidity for the Weekend... An impressive 592-595dm sub tropical ridge extending across the southern half of the country will remain our dominant weather feature as we open this forecast period. Anomalously high H85 temperatures of 20 to 22c will continue to pour across our region around the 'top' of this hemispheric sized anticyclone...and this will keep dangerously high heat and humidity in place throughout our forecast area. Max temps will be in the 90s for all but the lake shadowed areas immediately downwind of Lakes Erie and Ontario and across some of the higher terrain...with heat indices/apparent temps likely exceeding 100 again for the counties lining the south shore of Lake Ontario...including the bulk of Livingston co. This would support continued heat advisories and possible excessive heat warnings. While it will still be quite warm and uncomfortable on Sunday...the good news is that Saturday should be the last day of the potentially dangerous heat. A cold front is forecast to drop south across our region Saturday night and Sunday...so at this time...our concern will once again shift...this time from oppressive heat to the risk for severe weather. This boundary will likely become the focus for a an eastward propagating MCS. As has been discussed at length now.. the pattern developing is textbook for a tongue of steep mid level lapse rates (EML plume) to work from the Plains and Upper Great Lakes into our region. One can see the 'birth' of this elevated instability by looking at this mornings (12z Tues) classic inverted- V soundings at Albuquerque (KABQ) and El Paso (KEPZ). HYSPLIT trajectory forecasts advect the mid and upper portions of this unstable airmass into our region for the weekend. This can also be seen in BUFKIT sounding profiles and plan view H500-700 lapse rate forecasts that suggest fairly steep 700-500 mb lapse rates of 7.5 to 8.5 deg c/km to be present across our forecast area. Why is this significant? The EML, in combination with the aforementioned weak frontal boundary hanging around our area, and steep mid-level lapse rates, will provide the potential for strong to severe convection. Don't forget there also could be the potential for an MCS. In fact, a study done by Ekster and Banacos found that on severe weather days when an EML was present over 80 percent of those days contained numerous high end severe weather reports. The target for this severe weather potential is now Saturday night or early Sunday morning. As the front slowly pushes across and to our south of our region Sunday afternoon and night...it is projected to stall over Pennsylvania. This would leave much of our forecast area prone to additional showers and thunderstorms...especially the Southern Tier. A reinforcing/secondary cool front is then forecast to push through the region late MOnday. This should finally usher cooler and drier air into the region for Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Showers and thunderstorms have formed across southern Ontario and will move east into portions of western NY this afternoon. Meanwhile, showers and thunderstorms will develop on lake breezes across western NY. Moisture continues to increase and downpours are expected in thunderstorms. This may cause sub-VFR conditions through the early evening. Prevailing VFR conditions expected at the TAF sites. Moisture increases tonight as Post T.C. Barry approaches western and north central NY. Widespread showers and thunderstorms will arrive late tonight and continue into Wednesday. Ceilings will fall to MVFR by daybreak Wednesday and continue to fall to IFR across the higher terrain including KJHW and KART. Visibility restrictions will likely occur with most showers and thunderstorms through Wednesday. Outlook... Tuesday night...Mainly VFR with a chance of showers and thunderstorms. Wednesday and Thursday...Showers and thunderstorms likely with attendant areas of brief IFR/MVFR...otherwise VFR. Friday through Sunday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... A warm southwesterly flow will be present across the lakes through the end of the week. While may occasionally reach 15 knots, especially today and again on Friday, waves will likely remain around 2 feet or less on the waters. There will be a chance of a few scattered thunderstorms at times through the rest of the week and next weekend. Any thunderstorm may produce locally higher winds and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Thomas NEAR TERM...HSK SHORT TERM...RSH LONG TERM...RSH AVIATION...HSK MARINE...HSK/Thomas
Hazardous weather outlook, Jul 16, 8:24 AM EDT, 7 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 824 AM EDT Tue Jul 16 2019 NYZ001>006-010-011-013-014-171230- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 824 AM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to increase tonight. The main concern is heavy rainfall, elevating the threat for localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The tropical remnants of Barry will cross our region Wednesday and Wednesday night. This will lead to showers and thunderstorms that will likely contain torrential downpours and locally heavy rain. This will elevate the threat for localized flooding. Thursday through Saturday will be oppressively hot and humid. While apparent temperatures (heat index values) are forecast to climb to around 95 on Thursday, they are expected to peak on Friday and Saturday with readings as high as 100 to 105. It is guaranteed that heat advisories will be required for a large portion of this three day period, and its possible that rarely needed Excessive Heat Warnings may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-012-019>021-085-171230- Jefferson-Lewis-Wyoming-Chautauqua-Cattaraugus-Allegany- Southern Erie- 824 AM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to increase tonight. The main concern is heavy rainfall, elevating the threat for localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The tropical remnants of Barry will cross our region Wednesday and Wednesday night. This will lead to showers and thunderstorms that will likely contain torrential downpours and locally heavy rain. This will elevate the threat for localized flooding. Oppressive heat and humidity will move into the region Thursday through Saturday. The peak of the sultry conditions will be on Friday and Saturday when apparent temperatures are forecast to be in the mid 90s. This would prompt the necessity for heat advisories. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-171230- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 824 AM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 16, 2:17 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Buffalo NY
217 PM EDT Tue Jul 16 2019
NYZ012-019-020-085-161915-
Chautauqua-Cattaraugus-Southern Erie-Wyoming-
217 PM EDT Tue Jul 16 2019
...STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS ACROSS
PORTIONS OF THE WESTERN SOUTHERN TIER AND BOSTON HILLS THIS
AFTERNOON...
At 215 PM EDT, thunderstorms were developing along a boundary and
moving northeast at 25 mph. These storms will produce very heavy
rainfall, with localized rainfall amounts of 1 to 2 inches in an
hour possible. This may cause ponding of water on roadways, and
localized flooding. Do not drive your vehicle through flooded
roadways. Winds in excess of 30 mph are also possible with these
storms.
LAT...LON 4227 7976 4262 7898 4276 7832 4241 7832
4200 7909 4200 7976
TIME...MOT...LOC 1813Z 240DEG 22KT 4239 7928
ApffelSpecial weather statement, Jul 16, 2:50 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
250 PM EDT Tue Jul 16 2019
NYZ011-013-161915-
Livingston-Genesee-
250 PM EDT Tue Jul 16 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LIVINGSTON AND
SOUTHEASTERN GENESEE COUNTIES...
At 249 PM EDT, a strong thunderstorm was located 8 miles south of
Batavia moving northeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Le Roy, Pavilion, York, Stafford, Bergen, East Bethany and Bethany
Center.
This includes Interstate 90 near exit 47.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4287 7819 4292 7823 4310 7795 4306 7794
4304 7795 4304 7793 4286 7786
TIME...MOT...LOC 1849Z 242DEG 29KT 4288 7819
ApffelSpecial weather statement, Jul 16, 3:18 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Buffalo NY
318 PM EDT Tue Jul 16 2019
NYZ019>021-162030-
Chautauqua-Cattaraugus-Allegany-
318 PM EDT Tue Jul 16 2019
...STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS ACROSS
PORTIONS OF THE WESTERN SOUTHERN TIER THIS AFTERNOON...
At 315 PM EDT, another cluster of thunderstorms over southern
Chautauqua county was moving northeast at 40 mph. These storms will
produce very heavy rainfall as they push across the area through 430
pm, with localized rainfall amounts of 1 to 2 inches in an hour
possible. This may cause ponding of water on roadways, and localized
flooding. Do not drive your vehicle through flooded roadways. Winds
in excess of 30 mph will also be possible with these storms.
LAT...LON 4200 7933 4225 7936 4252 7816 4252 7804
4200 7806
TIME...MOT...LOC 1914Z 255DEG 36KT 4219 7915
JJRSpecial weather statement, Jul 16, 3:39 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Buffalo NY
339 PM EDT Tue Jul 16 2019
NYZ003-004-013-014-162030-
Ontario-Livingston-Wayne-Monroe-
339 PM EDT Tue Jul 16 2019
...STRONG THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL ACROSS
PORTIONS OF WAYNE...NORTHEASTERN LIVINGSTON...SOUTHERN MONROE AND
ONTARIO COUNTIES THIS AFTERNOON...
At 335 PM EDT, a cluster of strong thunderstorms extending from
northeastern Livingston to southwestern Wayne counties was moving
northeast at 20 mph. These storms will produce very heavy rainfall
as they push across the area through 430 pm, with localized rainfall
amounts of 1 to 2 inches in an hour possible. This may cause ponding
of water on roadways, and localized flooding. Do not drive your
vehicle through flooded roadways. Winds in excess of 30 mph will
also be possible with these storms.
This includes the following highways...
Interstate 390 between exits 8 and 12.
Interstate 90 between exits 46 and 42.
LAT...LON 4268 7773 4309 7787 4326 7676 4308 7670
4306 7672 4302 7672 4301 7696 4276 7698
4276 7731 4272 7734
TIME...MOT...LOC 1935Z 259DEG 17KT 4299 7726
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:59 PM EDT | Special Marine Warning | BUF | 91 min | |
| Jul 16, 2:17 PM EDT | Special Weather Statement | BUF | Cattaraugus, Chautauqua | 58 min |
| Jul 16, 2:50 PM EDT | Special Weather Statement | BUF | Genesee | 25 min |
| Jul 16, 3:18 PM EDT | Special Weather Statement | BUF | Cattaraugus | 72 min |
| Jul 16, 3:39 PM EDT | Special Weather Statement | BUF | Ontario | 51 min |
| Jul 16, 4:41 PM EDT | Special Weather Statement | BUF | Cayuga | 49 min |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.